Wyoming, 2021

Winter Weather in Wyoming, December 16 to 17, 2021

December 16 to 17, 2021 · NWS CYS · 2 events in 2 counties and zones

A short period of moderate to heavy snow fell in the high mountains of southeast Wyoming from late in the afternoon on the 16th through the early morning hours on the 17th. Snowfall totals were estimated to range from 6 to 10 inches, highest at elevations above 9000 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A short period of moderate to heavy snow fell in the high mountains of southeast Wyoming from late in the afternoon on the 16th through the early morning hours on the 17th. Snowfall totals were estimated to range from 6 to 10 inches, highest at elevations above 9000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 16, 10:40 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 16, 10:40 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 AM MST Thu Dec 16 2021

.SHORT TERM...(Today - Saturday)
Issued at 423 AM MST Thu Dec 16 2021

Wind gusts have diminished below warning criteria across the south
east Wyoming wind corridors early this AM. Despite a few lingering
gusts approaching 50 MPH near Arlington, we have allowed High Wind
Warnings to expire for these areas. 700 & 850 mb CAG-CPR gradients
remain elevated around 50 meters through 18z, but probabilities of
high wind exceedance to decrease over the next few hours per local
guidance based on GFS inputs. Expect to see continued gusts around
50 MPH until 18z per local enhancements, but a breezy day is still
expected courtesy of steep lapse rates along with widespread 30 kt
flow in the 700-800 mb layer.

Morning GOES-16/17 water vapor satellite imagery already shows the
next significant short wave digging into northern California. This
disturbance will move rapidly east today w/ dynamic lift likely to
increase markedly by 00z Friday. Orographics should favor mountain
snow for the Snowy and Sierra Madre ranges. The heaviest snow will
likely be favored in the Sierra Madres courtesy of deep, moist WSW
flow in place. Model QPF averaging 0.3 to 0.5 inch w/ expected SLR
values up to 20 to 1 suggests potential for 5 to 10 inch snow fall
amounts in the high country. Have issued a Winter Weather Advisory
for both mountain zones from 5 PM today until 8 PM MST Friday.

What comes next should surprise absolutely no-one. Any guesses? It
could not possibly be more wind, could it? Unfortunately, both 850
and 700 mb CAG to CPR gradients are set to climb back into the 65-
75 meter range late Friday night through Saturday. Arlington & Elk
Mountain will quickly respond by ramping the gusts up yet again to
65-75 MPH. In-house probabilistic guidance points toward a low end
potential of reaching high wind criteria late Friday night, before
peaking around 60 percent Saturday afternoon. BRX along I-25 could
see higher gusts as well, assuming the surface trough advances far
enough to the east.

Temperatures over the next few days may be on the cooler side with
a very active pattern bringing several disturbances across the CWA
through the weekend. In general, look for daytime highs 35-45 over
the eastern plains with upper 20s or low 30s for areas to the west
of the Laramie Range. Low temperatures will fall to 8-12 deg F for
many on Friday night with the passage of a cold front.

.LONG TERM...(Saturday Night - Wednesday)
Issued at 423 AM MST Thu Dec 16 2021

Much of the long term forecast has remained on track with minor
adjustment required, mainly in the wind fields. Mostly dry
conditions, outside of some mountain snow possible, and gusty to
strong winds expected in the long term forecast, with an upper level
ridge pushing eastward from the west coast. Temperatures should
continue to make a recovery in the high 40s to low 50s on Sunday,
staying above seasonable averages through late next week. Upper
level ridging pattern will quickly flatten out as it treks eastward,
with shortwaves disturbances embedded within the flow pulsing
through the region. Not expecting much out of these, outside of
kicking up wind speeds to high wind criteria in our wind prone areas
along the I-25 corridor. Specifically looking at Saturday night into
Sunday morning, NBM v4.1 Probability of Exceeding 48kts indicate a
high likelihood of stronger winds along near the Central Laramie
Range and eastward into Bordeaux. CAG-CPR gradients have stayed
consistent with this feature jumping from 60 to 70 meters on
Saturday evening and upwards to 80 meters through Sunday morning. As
a result, went ahead and started trending wind speeds towards
criteria wind gust levels for Bordeaux and started nudging those
speeds up for the Laramie Range as well. With the strong westerly
winds, increase in temperatures is likely with a good downsloping
component, and almost a 10 to 15 degree difference in temperatures
for areas west of the Laramie Range compared to areas further
eastward. Upper level ridging is progged to become nearly stationary
and encompass most of the CONUS, with an upper level trough
developing just off the western seaboard, effectively halting any
significant weather into the region through Midweek. Next round of
mountain snow is expected Late Wednesday into Thursday, with decent
energy from the Pacific pushes eastward and a fair amount of
moisture advection across the Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1035 AM MST Thu Dec 16 2021

VFR conditions expected for area terminals through the forecast
period with gusty winds this afternoon for SE WY terminals. While
KCYS could see gusts around 20 kts, KRWL has already observed
gusts near 40 kts late this morning. Expect these gusty
southwesterly winds to continue this afternoon. KRWL is the only
site that could also see brief reductions in flight conditions
with snow shower activity this afternoon and evening. Showers
should be brief and most should remain over the higher terrain
south of KRWL so retained VCSH from the previous TAF. Otherwise,
BKN upper level clouds expected this evening and overnight across
area terminals before clearing out tomorrow morning.

&&

.FIRE WEATHER...
Issued at 423 AM MST Thu Dec 16 2021

No fire weather concerns given cool temperatures & fuels generally
not favorable for large fire growth.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM this afternoon to 8 AM MST
     Friday for WYZ112-114.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...MD
AVIATION...MB
FIRE WEATHER...CLH
Hazardous weather outlook, Dec 16, 6:23 AM MST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
623 AM MST Thu Dec 16 2021

WYZ106-110-116-117-171330-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
623 AM MST Thu Dec 16 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds are expected for the wind prone areas of southeast
Wyoming from Friday night through Saturday night.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-171330-
Sierra Madre Range-Snowy Range-
623 AM MST Thu Dec 16 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Mountain snow is expected this evening through early Friday. A
Winter Weather Advisory is in effect.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
118-119-171330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
623 AM MST Thu Dec 16 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Sierra Madre Range

When
December 16, 12:00 PM MST to December 17, 8:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Moderate to heavy snow occurred over the Sierra Madre mountains with the heaviest snow observed mainly above 9000 feet elevation. Snow Water Equivalent values of 0.3 to 0.5 inches with ratios near 20 to 1 suggest estimated totals of 6 to 10 inches at multiple SNOTEL sites including Old Battle (OLDW4) and Little Snake River (LITW4). Precipitation accumulation data suggests the heaviest precipitation fell late on the 16th into the early morning hours on the 17th.

Winter Weather, Snowy Range

When
December 16, 12:00 PM MST to December 17, 8:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Moderate to heavy snow occurred over the high peaks of the Snowy Mountain Range. Snow Water Equivalent values of 0.5 inches with ratios near 20 to 1 suggest around 10 inches of snow at the Medicine Bow SNOTEL (Elevation 10,510 Feet). Precipitation accumulation data suggests the heaviest precipitation fell late on the 16th into the early morning hours on the 17th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990835, 990836.